Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 30, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 19, 2021, 5:49 AM EDT for Magoffin County, Kentucky. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2021, 5:49 AM EDT (09:49 UTC)
- Expired
- Mar 19, 2021, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Licking River near Salyersville (SAYK2). The gauge peaked at 16.14 ft at Mar 19, 2021, 9:00 AM EDT.
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
068 WGUS83 KJKL 190949 FLSJKL Flood Advisory National Weather Service Jackson KY 549 AM EDT Fri Mar 19 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 11 AM. && KYC153-191900- /O.NEW.KJKL.FL.Y.0030.210319T0949Z-210319T1900Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 549 AM EDT Fri Mar 19 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Licking River near Salyersville. * From early this morning to this afternoon. * At 5:15 AM EDT Friday the stage was 15.0 feet. * Action stage is 14.0 feet. * Flood stage is 17.0 feet. * Forecast...The river is expected to rise to a crest of 15.9 feet this morning. * Impact...At 17.0 feet, Low lying areas flood. Several places along Highway 1090 are flooded. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
1 follow-up statement
196 WGUS83 KJKL 191244 FLSJKL Flood Advisory National Weather Service Jackson KY 844 AM EDT Fri Mar 19 2021 ...The Flood Advisory is extended for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 8 PM. && KYC153-200000- /O.EXT.KJKL.FL.Y.0030.000000T0000Z-210320T0000Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 844 AM EDT Fri Mar 19 2021 ...The Flood Advisory is now in effect until this evening... The Flood Advisory continues for the Licking River near Salyersville. * Until this evening. * At 8:15 AM EDT Friday the stage was 16.1 feet. * Action stage is 14.0 feet. * Flood stage is 17.0 feet. * Forecast...The river is nearing its crest, but will continue to run high through early this evening. * Impact...At 17.0 feet, Low lying areas flood. Several places along Highway 1090 are flooded. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 19, 5:19 AM EDT, 30 minutes earlier.
Area forecast discussion, Mar 19, 5:19 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 519 AM EDT Fri Mar 19 2021 .SHORT TERM...(Today through Saturday) Issued at 519 AM EDT FRI MAR 19 2021 An amplified upper level pattern is currently in place. A deep trough is aligned from eastern Canada down through the southeastern CONUS, with an embedded upper level low spiraling across the southern Appalachians. Broader ridging is positioned from central Canada down through the Four Corners region. At the surface, low pressure is centered close to Cape Hatteras, while high pressure resides from southern Quebec through the Great Lakes and into the southern Plains. Light rains are now mostly confined to far eastern Kentucky early this morning, as the upper level low exits to our southeast. Much cooler air is advecting in on breezier northerly winds, with upper 30s moving into the I-64 corridor, as well as west of I-75. The models are in good agreement through the short term, with general height rises occurring across the Ohio Valley, as the upper level low dampens and exits towards the western Atlantic today. Upper level ridging will work in from the middle Mississippi Valley tonight into Saturday, with a broader upper level low looking to cutoff across the southern Appalachians by late in the period. At the surface, high pressure will build in across the Ohio Valley through early Saturday morning, before shifting east towards New England/Mid-Atlantic region by late Saturday. This will result in cooler and much drier conditions across eastern Kentucky. Light rain will be exiting far eastern and southeastern Kentucky early this morning. Clouds will decrease through the day, with plenty of sunshine seen by the afternoon. Highs today will be cooler than we have seen in a few days, ranging from the upper 40s to lower 50s. Dew points will drop down into the teens today, setting the stage for a chilly night tonight, with some of the cooler valleys seeing mid 20s for lows, while broader valleys and ridges stay in the upper 20s to around 30 degrees. Clear skies will continue Saturday, with temperatures on the rise. Highs will be in the upper 50s and lower 60s. Drier air will mix down in the afternoon, yielding minimum RH values in the teens for most locations. Given the depth of dry air associated with this air mass, have stayed below the 5-10th percentile of the blended guidance for the dew points. .LONG TERM...(Saturday night through Thursday) Issued at 413 AM EDT FRI MAR 19 2021 Saturday night into Monday night The guidance is in good agreement on dry weather going into the first part of next week. Under the influence of high pressure to the north and east and easterly flow at the surface. This will lead to a warming trend, as this dry air leads to lower afternoon dewpoints. Given this leaned toward the 10 percentile of the NBM for dewpoints on Sunday given the NBM typically struggles in these regimes. Not to mention PWAT values around 0.10 inches, which is nearing minimums for this time of year. There could be some modifying of the dry airmass on Monday, but could still be sneaky dry even into Monday. Afternoon highs will top out in the mid to even upper 60s Sunday and Monday. Did opt to bump up afternoon highs on Sunday given the dry air expected. The dry air Saturday should aid in ample ridge/valley split Saturday night, with lows in the mid to upper 20s in the valleys and ridges in the upper 20s to lower 30s. Tuesday into Thursday By Monday afternoon the model suites show a mid-level trough axis working into the Plains and helping develop and deepen a surface low at the same time. The guidance suites are having an arduous time coming to temporal or spacial consensus with this system, as the struggle seems to reside around the ridge ahead of this system. These differences seen by Tuesday start to cascade through the remainder of the period leading to overall low confidence on exact timing of the upcoming week storm systems. Even so does look like a more active pattern is shaping up by Tuesday and extending through late week. Plus, many of the model ensemble suite perturbations also show increasing moisture Tuesday into late next week. Will lean toward the NBM for PoPs with little modifications given the uncertainty, but do think this will be periods of showers through the time frame mentioned above and perhaps at times isolated thunderstorms by Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 239 AM EDT FRI MAR 19 2021 Light rain, accompanied with IFR/MVFR ceilings, will gradually improve from northwest to southeast through early this morning, as an upper level low pulls east of the southern Appalachians. Much drier air will move in this afternoon, with clearing skies and VFR conditions expected to prevail through the rest of the period and beyond, as high pressure takes control. North northwest winds of 5 to 10 kts, with gusts of 15 to 20 kts at times, will veer to the northeast and increase to around 10 kts, with gusts of 15 to 20 kts continuing during the day, before diminishing after dusk. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 19, 4:46 AM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 446 AM EDT Fri Mar 19 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>108-111- 113>120-201200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Lee-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Beattyville, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 446 AM EDT Fri Mar 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible west of I-75 on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ109-110-112-201200- Magoffin-Floyd-Breathitt- Including the cities of Salyersville, Prestonsburg, Wheelwright, and Jackson 446 AM EDT Fri Mar 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Larger creeks and streams will run high this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:12 PM EDT | Areal Flood Advisory | JKL | Morgan | 6 hr |
| Mar 18, 10:08 PM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin | 2 hr |
| Mar 18, 10:20 PM EDT | Areal Flood Advisory | JKL | Magoffin | 115 min |
| Mar 19, 12:23 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin | 8 hr |
| Mar 19, 3:23 PM EDT | River Flood Advisory | JKL | Lee | 44 hr |
| Mar 19, 3:24 PM EDT | River Flood Advisory | JKL | Estill | 51 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.